i was just perscribed saphris today 10mg 2xs a day i have been on prob every med there is for depression bipolar manic ect that there is also had ect treatments done im on liuthium and zanzx right now i didn't want this med only because i have been on so many meds for so many yrs and didn't want to have to try another one that would or could make me worse or mostly make me gain weight for yrs i had to struggle with those meds making me gain alot of weight witch intern made me more depressed i also have a 1 yr old daughter that i am with all day.. so my questions are is it a weight gainer that anyone could let me know of and will it make me sleep alot or interfere with taking care of her... this was a first time seeing this dr in witch he wanted me to try this hope he knows a lil of my sittutation to want this he didn't ask much i don't know i have read all the comments people left and sounded really great i want to feel happy and excited about things again and not stay in the house all day everyday i feel hopless and like im in that dark place again and i don't want to it to take ahold of me again plus i want my relashionship to get better to where is was before my conditins ruin it thanks and any help would be great
2 Feb 2011
I empathize with you and understand what you are going through, I am 42 male... bipolar.-
This medication has 2 common side effects which are increased appetite therefore weight gain.- Now they are common side effects meaning they should at some point go away, if not you should contact your Dr. and let him / her know to see what they can do about it, maybe adjust the dose or change the medication.
Here is a list of possible side effects for future reference:
I truly hope this med works out fine for you, and you get back on track.-
All the best and take care.-
2 Feb 2011
I hear your suffering. I too am bipolar. And have been through many med changes. I have never taken saphris. I encourage you to trust your doctor. If the medicine increases your appetite, fight it by not eating high calorie foods. Keep healthy snacks like carrots and celery handy. I know it is not easy but you can do this, and the people on this site will support you.
Do you live somewhere where you can get out and exercise with the baby in a stroller? Walking is a great calorie buster and helps with the depression too.
Keep in touch with us and let us know how it goes,
2 Apr 2011
I have been taking Saphris 10 mgs at night & 5 mgs in the a.m. now for around 3 Months & unlike the many other meds I've taken for my Bipolar Disorder I have not gained any weight (so far). My Shrink said that since it's a newer antispychotic it is less likely to cause weight gain but it certainly can occur (just like all of these meds) & so what if you gain a little weight, as long as it's minor of course. It's a small price to pay if it works for you & you feel better? I've taken pretty much everything & find most antdepressants, antispychotics, & mood stabilizers all make you gain some, it seems you just can't get away from that side effect. Some are much better than others though & for me, Saphris is working quite well to control my mood swings, mania/mixed episodes, & helps me sleep.
I have really not noticed any major side effects except the horrible taste (but you get use to that if you want to feel better) & it is pretty sedating but I need that because I rapid cycle & never sleep! So, it's a blessing to me. Sometimes it can be to sedating when I take my a.m. dose so my Doctor said I can cut it out completely or break a 5 mg in half & try that. If you're Doctor prescribed 5 mgs at night & 5 mgs in the a.m. & you find that a.m. dose to sedating for you, you can also try just taking a full 10 mgs at night. I really encourage you to at least give it a try. It has helped me allot. Good luck to you ;.))
25 Aug 2011
I am taking Saphris 5mg daily and I think it is a very good medication. I feel good and not too sleepy (I take it at night and makes me sleep good) only in the mornings I feel more sleepy, but nothing too bad. However, I have gained weight. I am walking every morning and that is helping a bit. I am also trying to eat healthy. Hope it works for you. You are not alone. Take care :<)
27 Aug 2011
Hi Halo, I haven't heard of saphrine before but tried almost everything else. I am 51 yr old female . 130 lbs. Diagnosed for 23 yrs, but symptoms for years before that. I was on Lithium for 5 yrs. I gained 60 lbs. My psyc changed me to Lamictal. It was the best change I made in my life. I lost all the weight in about 2 yrs. My opinoin is . They are both basically mood stablizers. I'm a rapid cycler with mixed episodes. When I get bad I take an anti-psycotic called Zyprexa. Its not a regimental thing only when I have to. Right now I take 200 mgs Lamictal, 200 mgs tofrinil. (imipramine) and 2 mgs Clonozapam (klonipin) for sleep. In the morning I take another 200 mgs of Lamictal and 30 mgs Adderall xr for drowsiness. I have done really good even with menopause. Klonipin is used for several things. Tranquilizer, sleep, and it is also a seizure med. I myself would talk to my psyc about the Lithium. Everyone has different mixtures that work just for them.
It might take awhile to get it right but you will feel much better. Healthy food and exersize are great but I have a hard time keeping it up. I wish you all the luck in the world. About family dealing with it, one of the worst things they say is "snap out of it" very few people understand it. Most people are afraid of it. After 15 years I finally started laughing about it. My choice is laugh or cry. So I laugh ! It really messes with other peoples minds ::- )). Especially when I call the hospital the "Looney Bin" this is just how I remain half way sane. My husband still can't get it. He still thinks I should just SNAP OUT OF IT. Sorry for going on and on but there is so much involved in Bipolar (1) I just want to tell people about it. Especially people new to it. Take from this what you want and forget the rest. May God be with you and bless you... ::- ))
31 Mar 2013
Hi I take it it for depression and my Dr. told me it will not make me gain weight and he is right cause I have not gain weight like zoloft or zyprexa in which blew me up on one dose back in 2000 but u see I love abs so I stopped taking that on the spot and told my old Dr. in anger to get me off this fn bs!!! Ok so my new Dr. put me on saphris and no it does not one bit make you gain weight as well as your eating habits shall not increase cause my appetite hasn't unless u are a big eater in the first place in which I never was. The only thing this stuff does is give me a funny restless syndrom through my whole body when I take it on first dose in which I can't stand also knocks me out. bUT YOU MUST KEEP TAKING IT AND DO NOT SKIP OR U MAY HAVE THAT FEELING BUT NOT SURE IF YOU DO CAUSE EVERYONES BODY IS DIFFERENT.
iT WILL NOT MAKE YOU GAIN WEIGHT AND i SHOULD KNOW CAUSE i KEEP AN EYE ON MY ABS.tHE FIRST THING IF IT MAKES YOU GAIN WEIGHT WELL YOUR FACE ,YOUR CHEEKS WILL BLOW UP,THAT IS HOW YOU KNOW IF IT MAKES YOU GAIN WEIGHT OR NOT AND NOT BY WEIGHING YOURSELF SO IF YOU HAVE NOT NOTICE A FAT FACE THAT MEANS THAT U ARE NOT GAINING ANY WEIGHT BY THIS DRUG.REMEMBER IF YOUR FACE BLOWS UP LIKE A PUMPKIN STOP TAKING IT. iF YOU ARE GAING RIDICULASS AMOUNT OF FAT IN MID AREA ,YOUR LOWER BACK ,YOUR HIPS,THEN YES IT WOULD BE THE BLAME ON THIS DRUG.THNX FOR READING.
- Saphris Information for Consumers
- Saphris Information for Healthcare Professionals (includes dosage details)
- Side Effects of Saphris (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I recently had a bout of major depression, but for the first time I had some mania before hand, but not the classic kind, where you feel euphoria and ...
3 answers • 14 Jan 2011
I have tried almost every med out there and have terrible side effects... 40 pound weight gain on seroquel... I am just now fitting into my clothes ...
4 answers • 10 Mar 2011
I took Saphris last fall through this spring, and it helped AMAZINGLY to manage my bipolar disorder. But i ate--and ate and ate and ATE every night ...
3 answers • 9 Aug 2012
I was given Zyprexa instead of Saphris after 6 months taking it and gaining 30+ lbs.! But over 5 days my hunger is out of control. I'm not ...
1 answer • 10 Feb 2014
... but it seems like once the sunsets my "hulk smash" anger comes out and I have mania symptoms anyine else have this issue? I'm ...
2 answers • 19 Feb 2014